Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 107, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 5:12 PM EDT for Lexington County, Newberry County, Saluda County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2019, 5:12 PM EDT (21:12 UTC)
- Expired
- Jul 18, 2019, 5:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lexington County, SC, Newberry County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 5:12 PM EDT | TSTM WND DMG | 10 Nnw Leesville, SC | TREE DOWN ON MEADOWS LANE AND RINEHART RD IN SALUDA COUNTY. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
829 WUUS52 KCAE 182112 SVRCAE SCC063-071-081-182145- /O.NEW.KCAE.SV.W.0107.190718T2112Z-190718T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 512 PM EDT Thu Jul 18 2019 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Southern Newberry County in central South Carolina... Northwestern Lexington County in central South Carolina... East central Saluda County in central South Carolina... * Until 545 PM EDT. * At 511 PM EDT, a severe thunderstorm was located 8 miles east of Saluda, or 10 miles northwest of Batesburg-Leesville, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Dreher Island State Park, Summit, Cedar Grove Fire Station, South Shore Marina, Oswald Park, Murray, Hollywood Elementary School, Emory, Lake Murray Shores, Circle Fire Station, Delmar, Hollow Creek Public Park and Riverbend Boat Ramp. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. Persons in campgrounds should seek shelter until this storm passes. && LAT...LON 3398 8171 3409 8169 3409 8139 3392 8142 TIME...MOT...LOC 2111Z 284DEG 25KT 3404 8163 HAIL...<.75IN WIND...60MPH $$ LCV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 18, 1:06 PM EDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Columbia SC 106 PM EDT Thu Jul 18 2019 .SYNOPSIS... An upper and surface trough will move into the region today and provide better chances of scattered afternoon and evening thunderstorms today and Friday. A surface trough will continue to support scattered afternoon thunderstorms through the weekend. An upper-level trough will dig into the eastern US early next week with a frontal boundary entering the region mid-week. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough over the Carolinas this afternoon and overnight as ridge has shifted slightly south of the area. With strong insolation, relatively steep low to mid level lapse rates resulting in moderate instability and perhaps strong late in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry air noted on soundings and relatively high LFC with inverted V suggest some potential for strong gusty winds. So can't rule out an isolated severe pulse storm. With the potential for short wave energy, enhanced lift may result in stronger potential for convection. The latest high resolution models develop convection in the Piedmont and move southeast across the Midlands (likely scattered) and possibly increase toward the coastal plain. Precipitable water near 1.89 inches so some heavy rain possible but storm movement should limit amounts. Max temps in the mid to upper 90s with heat index around 107 degrees. Muggy tonight with lows in the mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Temperatures will again be in the mid to upper 90s with maximum Heat Index values from 100 to around 105. Expect scattered thunderstorms each afternoon and evening. An upper ridge will be centered north of the forecast area Friday with a weak inverted trough to our south. At the surface, a lee-side trough will provide convergence for convective development. PWAT values will remain high as abundant moisture resides over the region with values around 2 inches. All these factors support scattered thunderstorm development and a high chance (40%-50%) of rain. Rain chances are not as high on Saturday as the upper trough flattens out with little vorticity advection into the region. Severe weather potential each day is low given the tall, skinny CAPE profiles and little dry air aloft to promote strong downdrafts. With less convective coverage Saturday it may be a slightly warmer than Friday with fewer thunderstorms to disturb diurnal heating. Overnight lows will continue to be warmer than normal with values in the mid 70s each night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Late this weekend into early next week, an upper ridge prevails over the forecast area with PWAT water values dropping to around 1.5-1.8 inches. The presence of a lee-side surface trough will continue to promote scattered diurnal convection. Midweek, a deep upper level trough is forecast to dig into the eastern US. This will push a cold front into the Southeast before stalling near the forecast area. This will support cooler daytime temperatures and higher rainfall chances. The highest convective activity will depend on the location and timing of the front which will be better known over the next several days. At this time, rainfall appears likely on Tuesday and Wednesday for at least portions of the area. The ECMWF has leaned closer to the GFS towards the end of the extended, keeping the stalled upper level trough over the eastern US for a longer period of time. High temperatures will remain above normal Sunday and Monday with highs in the mid 90s but then fall to near normal with increased clouds and precipitation on Tuesday and Wednesday with highs in the mid to upper 80s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Upper and surface trough, diurnal heating, and sufficient atmospheric moisture expected to result in increased convective coverage this afternoon/evening. High resolution models suggest scattered coverage. Isolated severe pulse storm possible. Satellite showing cumulus developing northwest of CAE at 16z with thunderstorms in north GA moving southeast. Will add tempo groups to terminals 20-24z. Convection will diminish mid to late evening with mainly mid level ceilings overnight although there could be some stratus late. MVFR fog possible at fog prone sites AGS/OGB. EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening thunderstorms and some potential for late night/early morning stratus/fog through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 409 AM EDT Thu Jul 18 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 409 AM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Very warm temperatures combined with low level moisture will result in heat indices well over 100 degrees and as high as 107 degrees. Isolated severe thunderstorms are also possible this afternoon and evening as an upper disturbance moves into the region. Damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices over 100 degrees will continue through the weekend. Isolated severe thunderstorms will also be possible on Friday with moderate instability and the upper disturbance over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 4:30 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG LINCOLNTON 33.79N 82.48W
07/18/2019 LINCOLN GA LAW ENFORCEMENT
TREE LIMB DOWN, TAKING DOWN POWERLINES IN
DOWNTOWN LINCOLNTON IN LINCOLN COUNTY. TIME
ESTIMATED BY RADAR.
&&
JDLocal storm report, Jul 18, 4:33 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND DMG 12 SSE LINCOLNTON 33.64N 82.38W
07/18/2019 COLUMBIA GA PARK/FOREST SRVC
TREE REPORTED DOWN IN MISTLETOE STATE PARK.
TIME ESTIMATED BY RADAR.
&&
DASpecial weather statement, Jul 18, 4:36 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
436 PM EDT Thu Jul 18 2019
SCZ016-022-029-182100-
Chesterfield SC-Kershaw SC-Lee SC-
436 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of south central
Chesterfield...central Kershaw and northwestern Lee Counties Until
500 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 436 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lake Wateree Dam, moving east at 30 mph.
HAZARD...gusty winds 40 to 50 mph, excessive cloud to ground
lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately. Localized, minor
flooding of low lying and poor drainage areas is also
possible.
Some locations in the path of this storm include...
Camden, Lake Wateree Dam, Cassatt, Westville, Goodale State Park,
Bethune, North Central High School, Dekalb, North Towne Square
Shopping Center, Woodward Airfield, Antioch and Midway Elementary
School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
LAT...LON 3431 8079 3447 8072 3442 8025 3421 8044
TIME...MOT...LOC 2036Z 283DEG 28KT 3437 8063
LCVLocal storm report, Jul 18, 4:47 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 10 NNE RIDGEWAY 34.43N 80.87W
07/18/2019 FAIRFIELD SC PUBLIC
REPORTS OF TREE LIMBS DOWN IN THE DUTCHMAN
CREEK AREA.
&&
DALocal storm report, Jul 18, 4:54 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
454 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 7 E GASTON 33.81N 80.97W
07/18/2019 CALHOUN SC LAW ENFORCEMENT
TREE IN ROADWAY IN SANDY RUN US 176 AND US
21. STATE HIGHWAY PATROL SOURCE.
&&
AHSpecial weather statement, Jul 18, 5:08 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
508 PM EDT Thu Jul 18 2019
SCZ028-031-036>038-182145-
Orangeburg SC-Calhoun SC-Clarendon SC-Sumter SC-Richland SC-
508 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of east central
Orangeburg...east central Calhoun...west central Clarendon...
southwestern Sumter and southeastern Richland Counties Until 545 PM
EDT....
...Boaters on Lake Marion Should Seek Safe Harbor...
At 508 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles south of Poinsett State Park, or 18 miles
northeast of Brookdale, moving southeast at 20 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Santee State Park, Santee, Pinewood, Poplar Creek Landing, Rimini,
Stumphole Landing, Lone Star and Low Falls Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
LAT...LON 3368 8072 3380 8059 3369 8032 3348 8049
TIME...MOT...LOC 2108Z 302DEG 19KT 3369 8058
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:15 PM EDT | Special Weather Statement | CAE | McCormick | 60 min |
| Jul 18, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| Jul 18, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 33 min |
| Jul 18, 3:37 PM EDT | Special Weather Statement | CAE | Richland | 23 min |
| Jul 18, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 41 min |
| Jul 18, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 40 min |
| Jul 18, 3:53 PM EDT | Special Weather Statement | CAE | Calhoun | 52 min |
| Jul 18, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 31 min |
| Jul 18, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 43 min |
| Jul 18, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Jul 18, 4:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 52 min |
| Jul 18, 4:21 PM EDT | Special Weather Statement | CAE | Clarendon | 24 min |
| Jul 18, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 49 min |
| Jul 18, 4:36 PM EDT | Special Weather Statement | CAE | Kershaw | 24 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 30 min |
| Jul 18, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 42 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jul 18, 5:15 PM EDT | Special Weather Statement | CAE | Calhoun | 30 min |
| Jul 18, 5:41 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | CAE | Barnwell | 29 min |
| Jul 18, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 42 min |
| Jul 18, 5:50 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 47 min |
| Jul 18, 6:18 PM EDT | Special Weather Statement | CAE | Bamberg | 42 min |
| Jul 18, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jul 18, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 32 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.